Missouri, 2001

Hail in Missouri, July 18, 2001

July 18, 2001 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 12:00 PM CST, 6 hours 37 minutes earlier.

Area forecast discussion, Jul 18, 12:00 PM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT WED JUL 18 2001

PRIMARY FCST CHALLENGE IS ON NEXT TWO VORTS. IR PICS SHOW 1ST POTENT
VORT JUST UPSTREAM WITH COOLING TOPS/INCREASING LTG STRIKES IN STL
VCNTY...EXTENDING WWARD ALONG QUASI-STNRY LOW LAYER BOUNDARY...AS
FAR WEST EVEN AS MCI. NOTE H7 CAPPING TEMPS 10-12C PLUS INHIBITING
CONVECTION IN STILL SOUPY AIR MASS TO SOUTH AND WEST OF BOUNDARY.

MODELS PRODUCE DIFFERING SOLUTIONS ON EXACT TRACKS AND TIMING OF TWO
COMPLEXES BUT IN GENERAL THEIR DIFFERENCES WON'T MAJORLY AFFECT ZFP
WORDING. PER RECENT COORDINATION WITH SPC...1ST POTENT VORT SLIDING
SE OUT OF STL WL BE ENCOUNTERING MOISTURE RICH AND DIURNALLY JUICED
ATMOSPHERE IN PAH FA...WITH UPCOMING WW FOR MUCH OF AREA THRU 23Z.
SHOULD BE A LULL THEN IN EARLY NIGHT ACTIVITY FOLLOWED BY LATE
NIGHT/EARLY MORNING NEXT CHC PCPN AS 2ND VORT TOPS RIDGE AND SLIDES
SE JUST EAST OF MID LEVEL CAPPING. SUM EFFECT IS HIGHEST POPS NORTH
AND EAST...TAPERING TO LOWER POPS SOUTH AND WEST THRU THU. MAY HAVE
TO LINGER POPS SW INTO THU NIGHT AS LOW LAYER BOUNDARY PIVOTS IN
WAKE OF AFOREMENTIONED SYSTEMS.

LATEST EXTENDED GUIDANCE MINIMIZES CHC PCPN AS BROAD SCALE UPPER
HIGH CIRCULATION AND MID LEVEL CAP STRENGTHENS...SO WL FOLLOW IN
LIKE MANNER WITH NEEDED EXTENDED MODIFICATIONS.

GUIDANCE IS GENERALLY IN SYNCH AND PERFORMING FAIRLY WELL...AND WITH
OVERALL PATTERN PERSISTENCE WL OFFER JUST MINOR TWEEKS.

.PAH...NONE.
DH

In the hours before

Special weather statement, Jul 18, 4:35 PM CST, 2 hours 2 minutes before
KYZ001-002-MOZ100-109-110-112-114-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
535 PM CDT WED JUL 18 2001

...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF WESTERN KENTUCKY AND
   SOUTHEAST MISSOURI...

AT 535 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM
NEAR CLINTON KENTUCKY TO POPLAR BLUFF MISSOURI. THESE STORMS ARE
CAPABLE OF PRODUCING FREQUENT DEADLY LIGHTNING...TORRENTIAL
DOWNPOURS...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH. THE LEADING
EDGE OF THIS AREA WILL REACH THE MISSOURI AND KENTUCKY STATE LINES
BY 6 PM CDT. PERSONS IN THE AFFECTED AREAS SHOULD BE ALERT FOR
FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
Special weather statement, Jul 18, 4:47 PM CST, 1 hour 50 minutes before
KYZ001-MOZ109-110-114-182315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
547 PM CDT WED JUL 18 2001

...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF WESTERN KENTUCKY AND
   SOUTHEAST MISSOURI...

AT 545 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM
NEAR FULTON KENTUCKY TO POPLAR BLUFF MISSOURI. THESE STORMS
ARE CAPABLE OF PRODUCING FREQUENT DEADLY LIGHTNING...TORRENTIAL
DOWNPOURS...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH. THE LEADING
EDGE OF THIS AREA WILL REACH FROM NEAR UNION CITY TENNESSEE TO
THE MISSOURI ARKANSAS STATE LINE BY 615 PM CDT. PERSONS IN THE
AFFECTED AREAS SHOULD BE ALERT FOR FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.
Local storm report, Jul 18, 4:52 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
552 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    CAPE GIRARDEAU            MO   1.00 INCH HAIL
07/18/01   CAPE GIRARDEAU                 REPORTED BY CHANNEL
                                          KFVS-12

0515 PM    MURRAY                    KY   WIND DAMAGE
07/18/01   CALLOWA2Y                       SEVERAL TREES DOWN
                                          THROUGHOUT CITY REPORTED
                                          BY LAW ENFORCEMENT
Special weather statement, Jul 18, 5:07 PM CST, 1 hour 30 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-182330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CDT WED JUL 18 2001

...SEVERE THUNDERSTORM WATCH HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT THIS AFTERNOON
ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA
AND WESTERN KENTUCKY EXPIRED AT 6 PM CDT.

SHOWERS AND THUNDERSTORMS WILL CONTINU&E ACROSS THE AREA THIS EVENING.
THE MAIN THREAT FOR THUNDERSTORMS WILL BE OVER SOUTHEAST MISSOURI
THIS EVENING...WHERE AN ISOLATED SEVERE THUNDERSTORM OR TWO IS
POSSIBLE.

SHANKLIN
Local storm report, Jul 18, 5:17 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    HICKMAN                   KY   WIND DAMAGE
07/18/01   FULTON                         TREE REPORTED DOWN ALONG
                                          UNION CITY HIGHWAY WITHIN
                                          CITY LIMITS REPORTED BY
                                          LAW ENFORCEMENT

0550 PM    CAYCE                     KY   WIND DAMAGE
07/18/01   FULTON                         TREES AND POWERLINES DOWN
                                          REPORTED B	Y LAW
                                          ENFORCEMENT AND COUNTY
                                          EOC
Local storm report, Jul 18, 5:21 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
621 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    CANTON                    KY   WIND DAMAGE
07/18/01   TRIGG                          TREE DOWN IN CANTON AT
                                          THE INTERSECTION OF HWY
                                          68 AND KY HWY 164
                                          REPORTED BY COOP
                                          OBSERVER

0455 PM    4E CANTON                 KY   WIND DAMAGE
07/18/01   TRIGG                          TREE DOWN REPORTED BY
                                          COOP OBSERVER

0455 PM    8E CANTON                 KY   WIND DAMAGE
07/18/01   TRIGG                          TREE DOWN REPORTED BY
                                          COOP OBSERVER

The radar

The Memphis radar (KNQA), 163 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ripley

When
July 18, 6:37 PM CST
Where
Ripley County, 5 mi SW of Doniphan
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.567, -90.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257422.